MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000100
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code Tachycardia (2095)
Date of Event 09/13/2026
Type of Reportable Event Death
Event or Problem Description
An impella 5.5 with smartassist device was inserted into the left axillary/subclavian artery in a 65-year-old male patient presenting with acute decompensated cardiomyopathy.Prior to impella support, the patient was classified as society for cardiovascular angiography & interventions (scai) stage d shock, indicating deterioration despite escalation of therapy.The patient was supported with an intra-aortic balloon pump (iabp), multiple inotropes, vasopressors, and ventilatory support.The patient's medical history was significant for coronary artery disease (cad) and cardiac arrest requiring cardiopulmonary resuscitation (cpr).On day 2 of support, while the patient was in the intensive care unit (icu), the patient developed persistent ventricular tachycardia (vt), which was reported by the clinical team to be related to the impella 5.5.No additional information regarding device position, troubleshooting measures, or corrective interventions was reported.Subsequently, the medical team elected to withdraw care and the patient expired.Throughout support, the impella 5.5 functioned at performance level p-8 with reported flows of approximately 5.1 l/min utilizing a d5w heparin purge solution.Persistent ventricular tachycardia (vt) was reported during impella 5.5 support and was considered by the clinical team to be device related.While the patient's underlying cardiomyopathy, cardiogenic shock, coronary artery disease, and prior cardiac arrest likely contributed to an increased arrhythmic risk, the reported association between the impella 5.5 and the vt, combined with the subsequent withdrawal of care, precludes definitive exclusion of the device as a contributing factor to the patient's death.Clinical narrative updated 2026-9-25: since the original report, additional clinical information has been received.The patient was noted to have a small left ventricular cavity with the interventricular septum displaced upward.During support, the patient experienced multiple shocks from an implantable cardioverter-defibrillator (icd) for management of recurrent arrhythmias.Following these icd discharges, appropriate impella positioning could not be achieved prior to the decision to withdraw care.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50923553
Report Number1220648-2026-13090
Device Sequence Number5778832
Product Code OZD
UDI-Device Identifier00813502012828
UDI-Public(01)00813502012828(17)280531(10)2027929602
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000100
Device Lot Number2027929602
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2026
Initial Report FDA Received Date09/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/06/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Implantable Cardioverter-Defibrillator.
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age65 YR
Patient SexMale
Patient Weight193 LB
Patient RaceWhite